Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 25, NWS Gaylord, MI

June 3, 2006Kalkaska County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 3, 2006, 3:27 PM EDT for Kalkaska County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2006, 3:27 PM EDT (19:27 UTC)
Expired
Jun 3, 2006, 4:30 PM EDT
In force
63 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 41 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 3:30 PM EDTHAIL 0.886 S Kalkaska, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 031928
SVRAPX
MIC079-032030-
/O.NEW.KAPX.SV.W.0025.060603T1927Z-060603T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
327 PM EDT SAT JUN 3 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 430 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR SIGMA...OR ABOUT 5 MILES SOUTHEAST OF
  KALKASKA...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH BOARDMAN AROUND 340 PM EDT...
  SHARON AROUND 345 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4473 8497 4475 8524 4453 8531 4452 8502

$$
KS/GC
4 follow-up statements
000 
WWUS34 KAPX 031939
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT SAT JUN 3 2006

MIC079-032030-
/O.CON.KAPX.SV.W.0025.000000T0000Z-060603T2030Z/
KALKASKA MI-
338 PM EDT SAT JUN 3 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
KALKASKA COUNTY...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SIGMA...OR ABOUT 9 MILES SOUTHEAST OF
KALKASKA...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHARON AROUND 350 PM EDT...
  SMITHVILLE AROUND 410 PM EDT...

AT 330 PM...A WEATHER SPOTTER REPORTED NICKEL SIZE HAIL 6 MILES 
SOUTH OF KALKASKA. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4473 8499 4475 8522 4452 8525 4451 8507

$$
CAMPBELL
000 
WWUS34 KAPX 031952
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EDT SAT JUN 3 2006

MIC079-032030-
/O.CON.KAPX.SV.W.0025.000000T0000Z-060603T2030Z/
KALKASKA MI-
352 PM EDT SAT JUN 3 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
KALKASKA COUNTY...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SHARON...OR ABOUT 10 MILES SOUTH OF
KALKASKA...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHVILLE AROUND 400 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4465 8504 4466 8526 4451 8526 4451 8508

$$
CAMPBELL
000 
WWUS34 KAPX 031957
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT SAT JUN 3 2006

MIC079-032030-
/O.CON.KAPX.SV.W.0025.000000T0000Z-060603T2030Z/
KALKASKA MI-
357 PM EDT SAT JUN 3 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
KALKASKA COUNTY...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SOUTH BOARDMAN...OR ABOUT 6 MILES SOUTH
OF KALKASKA...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH BOARDMAN AND 8 MILES WEST OF SHARON AROUND 405 PM EDT...
  6 MILES WEST OF SMITHVILLE AROUND 425 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4467 8504 4469 8533 4452 8534 4452 8508

$$
CAMPBELL/KAS
000 
WWUS34 KAPX 032023
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
422 PM EDT SAT JUN 3 2006

MIC079-032032-
/O.EXP.KAPX.SV.W.0025.000000T0000Z-060603T2030Z/
KALKASKA MI-
422 PM EDT SAT JUN 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA COUNTY HAS EXPIRED...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4467 8504 4469 8533 4452 8534 4452 8508

$$
CAMPBELL/KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:00 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 11:00 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1100 AM EDT SAT JUN 3 2006

.UPDATE...NORTHERN MICHIGAN REMAINS UNDER CYCLONIC UPPER LEVEL FLOW
TODAY WITH WATER VAPOR IMAGERY SHOWING EMBEDDED SHORTWAVE TROF
ROTATING INTO THE AREA FROM THE NORTH.  SCATTERED TO BROKEN MID
CLOUDS HAVE DEVELOPED IN ASSOCIATION WITH THE TROF OVER NORTHERN
LOWER.  THE MID CLOUDS WILL SHIFT SOUTH THROUGH THE AFTERNOON BUT
DEVELOPING CUMULUS FIELDS WILL STILL RESULT IN PARTLY CLOUDY
CONDITIONS FOR MOST AREAS IN NORTHERN LOWER.  MAIN QUESTION OF THE
DAY IS THUNDERSTORM CHANCES.  THE CONVECTIVE PARAMETERS LOOK VERY
SIMILAR TO YESTERDAY /CAPES AROUND 1000 J/KG...PW/S AROUND 0.75
INCHES...FREEZING LEVELS 8-9 KFT/...WITH THE BIGGEST DIFFERENCE
BEING DRIER AIR ADVECTING INTO THE AREA FROM THE NORTH TODAY WHICH
WILL SUPPRESS THE THUNDERSTORMS FURTHER SOUTH.  FOCUSING MECHANISM
FOR STORMS WILL ONCE AGAIN BE LAKE BREEZING BOUNDARIES...PRIMARILY
OFF OF LAKE HURON.  DEEPEST MOISTURE /H8-H5/ WILL BE OVER SOUTHEAST
CORNER OF THE AREA AND THIS IS WHERE BEST THUNDERSTORM THREAT WILL
EXIST /ROSCOMMON TO OSCODA TO EAST TAWAS TO STANDISH/.  FREEZING
LEVELS QUITE LOW /8-9 KFT/ SO HAIL ONCE AGAIN THE BIGGEST THREAT.

WILL TWEAK TEMPERATURES DOWN 1-2 DEGF IN A FEW AREAS GIVEN MORE MID
CLOUDS AND LESS INSOLATION DURING THE AFTERNOON...BUT OTHERWISE FEW
CHANGES.

UPDATED GRIDS/ZONES OUT SHORTLY.

JK

.PREV DISCUSSION...ISSUED 330 AM EDT SAT JUN 3

DISCUSSION...WEAK CYCLONIC FLOW THROUGH THE COLUMN REMAINS IN PLACE
ACROSS EASTERN UPPER AND LOWER MICHIGAN EARLY THIS MORNING...STUCK
BETWEEN SURFACE LOW OFF THE ATLANTIC COAST AND AN UPSTREAM SURFACE
RIDGE AXIS EXTENDING THRU THE UPPER MISSISSIPPI VALLEY AND INTO THE
CENTRAL PLAINS. 500 MB TROUGH EXTENDS FROM HUDSON BAY THRU LOWER
MICHIGAN AND INTO THE OHIO VALLEY. STRONG/PULSE SVR EVENING
CONVECTION ENDED BEFORE MIDNIGHT. ADDITIONAL SCATTERED SHOWERS HAVE
DEVELOPED OVERNIGHT ACROSS ERN SECTIONS OF THE CWA DRIVEN MAINLY BY
AN AREA OF WEAK DPVA ROTATING THRU THE BASE OF THE 500 MB TROUGH.
DIURNALLY ENHANCED CONVECTION WILL REMAIN THE PRIMARY FOCUS OF THE
WEEKEND FORECAST AS DEEP TROUGHING WILL BE SLOW TO EXIT THE REGION.

TODAY AND TONIGHT...OVERALL PATTERN WILL BE VERY SIMILAR TO THAT OF
YESTERDAY. DEEP CYCLONIC FLOW WILL HOLD OVER THE REGION... AS WEAK
AREAS OF DPVA CONTINUE TO ROTATE THRU THE 500 MB TROUGH. MOISTURE
WILL BE LIMITED BUT SUFFICIENT FOR CONVECTIVE DEVELOPMENT...WITH
1000-500 MB LAYER MEAN RH HOLDING AT 60 TO 70 PERCENT. INSTABILITY
WILL ALSO BE UNIMPRESSIVE...BUT CERTAINLY SUFFICIENT FOR THE
DEVELOPMENT OF SOME THUNDERSTORMS DURING PEAK HEATING...AS CAPES
INCREASE TO 600-700 J/KG DURING THE AFTERNOON AND EVENING. WIND
FIELDS WILL REMAIN FAIRLY LIGHT THROUGH TONIGHT...ONCE AGAIN
ALLOWING FOR THE DEVELOPMENT OF LAKE BREEZE BOUNDARIES WHICH WILL
SERVE AS A FOCUSING MECHANISM FOR CONVECTION. AFTER SOME LINGERING
MORNING SHOWERS ACROSS THE ERN HALF OF THE CWA...SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON BUT SHOULD BE
CONFINED TO LOCATIONS SOUTH OF A LINE FROM CAD TO MANCELONA TO
WOLVERINE TO NEAR APN. ISOLD PULSE SVR STORMS ARE ONCE AGAIN A
POSSIBILITY...BUT WILL CERTAINLY NOT BE THE RULE. SHORELINE AREAS
FROM MBL TO THE BRIDGE TO PRESQUE ISLE SHOULD REMAIN STABLE ENOUGH
ON THE OTHER SIDE OF THE LAKE BREEZE TO STAY DRY ALL DAY. ALSO...
RIDGING AND DRY AIR WILL MAKE A STRONG PUSH INTO ERN UPR MICHIGAN
DURING THE AFTERNOON AND EVENING...WHICH SHOULD BRING ANY CHANCES OF
PRECIP TO AN END AFTER THIS MORNING FOR THIS REGION. ALL PRECIP
SHOULD END SHORTLY BEFORE MIDNIGHT ONCE DIURNAL INSTABILITY IS LOST
WITH SUNSET.

SUNDAY AND SUNDAY NIGHT...LATEST MODEL RUN DELAYS THE COMPLETE
BREAKDOWN OF CYCLONIC FLOW ACROSS SE SECTIONS OF THE CWA UNTIL
SUNDAY NIGHT. LINGERING MOISTURE COMBINED WITH DIURNAL INSTABILITY
AND A REPEAT OF LAKE BREEZE DEVELOPMENT WARRANTS THE ADDITION OF
SCATTERED POPS INTO THE SUNDAY AFTERNOON FORECAST FOR LOCATIONS
SOUTH OF A LINE FROM CAD TO GOV TO APN. WILL KEEP SUNDAY EVENING DRY
FOR NOW...BUT WILL KEEP AN EYE ON LATER MODEL RUNS FOR FURTHER
DELAYS IN THE EXIT OF CYCLONIC FLOW.

NO CHANGES MADE TO THE REMAINDER OF THE FORECAST.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 3, 11:27 AM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1127 AM EDT SAT JUN 3 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-041000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1127 AM EDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE BETWEEN NOON AND 9 PM MAINLY
SOUTH OF M-72 IN NORTHERN LOWER MICHIGAN. THE BEST CHANCE OF
STORMS WILL BE FROM ROSCOMMON TO OSCODA TO EAST TAWAS TO STANDISH.
A FEW OF THESE STORMS MAY BE SEVERE WITH 3/4 INCH HAIL BEING THE
PRIMARY THREAT. THE ACTIVITY WILL DIMINISH RAPIDLY THIS EVENING
WITH SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON SOUTH
OF A LINE FROM CADILLAC TO GRAYLING TO OSCODA.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
THE SOUTHEAST CORNER OF OUR AREA. SPOTTERS...PLEASE RELAY ALL
SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

JK

In the hours before

Local storm report, Jun 3, 2:22 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
222 PM EDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             AU GRES                 44.04N 83.69W
06/03/2006  E0.50 INCH       ARENAC             MI   LAW ENFORCEMENT

&&

MPC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:04 PM EDTSevere Thunderstorm WarningAPXArenac26 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.